When hearing the phrase steroid psychosis we typically imagine a huge body builder that has been taking steroids for months or even years and eventually has melted their brain and gone crazy. We see it all the time in movies where steroid users are portrayed as going off the deep end or going over the edge to insanity and beyond with extreme anger and depression. But, what you most likely are not aware of is that this could become you very easily, imagine a knee injury playing tennis and you go to the doctor and they wrap up your knee in an immobilizer and you are prescribed something for the inflammation of the joint. Without giving it another thought you go home and take the recommended dosages of an anti-inflammatory steroid like Prednisone, the next thing you know your friends and family are trying to tell you that you’re having a nervous breakdown and you’re acting crazy when you couldn’t feel better with this improved mood on Prednisone.

Prednisone is a widely prescribed anti-inflammatory synthetic steroid given to patients that typically suffer from sports related joint injuries and arthritis, Prednisone is also used after organ transplants in order to help a patient’s body from rejecting the new organ. Prednisone is given out widely in the medical industry, but rarely do the doctors tell you about precautions or serious adverse side effects. One such common side effect is steroid induced psychosis which can result from the usage of any corticosteroid such as Prednisone.

Prednisone related steroid induced psychosis is normally characterized by feelings of elation, euphoria, and extreme mania. In conjunction with these symptoms often come delusions of grandeur, hallucinations, general disorientation, and typical psychotic behavior. When a patient experiences steroid induced psychosis the dosage of Prednisone or other steroids should be reduced, but not abruptly stopped as this can induce more severe psychosis. The reason why the Prednisone therapy should not be stopped in a cold turkey fashion is because of its relationship to the adrenal gland. The adrenal gland is responsible for the body’s production of natural steroidal hormones. The prolonged usage of Prednisone can suppress this natural hormone production and cause damage to the adrenal gland from atrophy from not being needed while on synthetic steroids such as Prednisone, after this prolonged usage the adrenal gland will need time to recover to begin to reproduce your body’s natural steroid hormones. Since natural steroidal hormones are necessary for your body to function correctly abruptly discontinuing the use of Prednisone can cause serious health risks.

A person that generates steroid psychosis from the usage of Prednisone will most likely have to be hospitalized in a psychiatric unit until the psychosis effects begin to wear off or anti-psychotic medication therapy’s become effective such as Risperidone or Seroquel. This condition of steroid psychosis from Prednisone can take several days to many weeks for the effects to wear off. Sometimes it can take a person nine months to a year to fully recover from an episode of steroids psychosis. Be warned that after the initial psychosis extreme depression will most likely follow. Prednisone is also known for triggering late onset bi-polar disorder, the patient would have most likely eventually become bi-polar, but Prednisone seems to be a premature triggering factor for bi-polar disorder. Also, people that have suffered from steroid psychosis are advised not to take tricyclic anti depressants because this can either cause a relapse or worsen symptoms.

Leave a Reply

Your email address will not be published. Required fields are marked *